North Dakota, 2016

Hail and Damaging Wind in North Dakota, June 18 to 19, 2016

June 18 to 19, 2016 · NWS BIS · 5 events in 4 counties and zones

A cluster of severe storms developed over north central Montana as a short wave moved into the region. The storms continued through northeast Montana and moved into northwest North Dakota late in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A cluster of severe storms developed over north central Montana as a short wave moved into the region. The storms continued through northeast Montana and moved into northwest North Dakota late in the evening. Very strong deep layer shear and moderate instability were present. The storms weakened not long after crossing the border, but strengthened again upon approaching north central North Dakota. The strongest wind gusts of 61 mph were reported in northwest Divide County, while the largest hail of 1.25 inches in diameter was reported at Denbigh in McHenry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 18, 10:55 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 18, 10:55 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1155 PM CDT SAT JUN 18 2016

.UPDATE...
Issued at 1151 PM CDT Sat Jun 18 2016

Thunderstorms continue to work into northwest North Dakota.
Environmental parameters continue to be impressive stretching
through the northern portions of the state with strong instability
and very strong deep layer shear. This will keep the severe threat
going over northern locations through the early morning hours.

UPDATE Issued at 916 PM CDT Sat Jun 18 2016

Severe thunderstorms continue to move through northeast Montana,
and have produced large hail along with winds in excess of 70 mph.
The line currently stretches from near Glasgow northward into
Saskatchewan. Current timing of the storm brings it into northwest
North Dakota around 1100 pm. Latest experimental HRRR along with
the NAM Nest have been the models that have had the best handle
with the situation with regards to timing, but seem to be running
a bit far north with the southern edge of the system. For mid-
evening update have adjusted the timing of the storm arrival a bit
over the west...along with adjusting timing as it spreads through
the northern half of our area. Have also spread the mention of
possible severe a little bit further south with current storms
running a bit south of what model guidance has been suggesting.
Parameters mentioned in previous discussions are still on tap to
bring the severe potential.

UPDATE Issued at 543 PM CDT Sat Jun 18 2016

Lighter showers/thunderstorms over southeast Saskatchewan continue
to lift to the northeast with stronger convection affiliated with
strong upper level wave continues to develop over central Montana.
Expect these storms to strengthen and continue to develop to the
east overnight. Latest batch of high-res models show convection
pushing into the northwest portion of the state late tonight
towards 11pm or midnight...though a storm or two sneaking in ahead
of the main system will not be out of the question. For early
evening update have adjusted precipitation timing a bit.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 121 PM CDT Sat Jun 18 2016

Main forecast problem in the short term forecast is the chance of
thunderstorms tonight into Sunday morning.

Latest surface analysis shows high pressure over northern ND and
deepening low pressure over the lee of the northern Rockies.
Pressures will continue to fall but comparing the forecast 18 UTC
NAM/GFS MSLP to current 18 UTC analysis, both are about 4mb too
low over western and central ND. Think this may tend to delay
onset of convection compared to each model.

An upper low was situated over the eastern Pacific with a strong
shortwave is lifting northeast through Washington state. Ahead of
this wave, mid and high level west-southwest winds will increase
significantly. Forcing with this wave will overspread a warm and
moist airmass over central and eastern Montana. Thunderstorms are
expected to develop by mid to late afternoon and track east
northeast into southern saskatchewan and eventually track east
along the international, possibly transforming into a mesoscale
convective system with the potential for very strong winds.

Ahead of this, we will be sitting over an increasingly unstable
airmass over western and central ND. However, with building upper
heights, we may not be able to initiate convection. In fact most
short range models keep the forecast area void of any convection
until the aforementioned strong convection moves into northwest ND.

Most of the meso-scale models and the deterministic global NAM/GFS
indicate a more northward track to convection, just grazing or
even moving north of the international border. The ECMWF has been
consistent in keeping convection a little farther south, moving
through the top two tier of counties in the north, or basically
along and north of the Highway 2 corridor. The latest 12 UTC NSSL
WRF is also consistent in keeping a more southerly track to some
of the storms, even dropping down to near lake Sakakawea. The 12
UTC SPC SSEO is also depicting convection south of the lake over
northwest ND. leaned toward these latter solutions when deciding
where to add a mention of severe wording, which was basically
along and north of the big lake east to Pierce and Rolette
counties. We also added most of McKenzie and part of Dunn
counties to this area. With very strong winds aloft the main
threat appears to be significant damaging winds associated with an
MCS. If convection remains discrete as it moves into ND the shear
profile would support supercells with large hail and possibly a
tornado. We could also see a brief spinup along the leading edge
of a bowing line of convection. Heavy rain will also accompany
these storms but the forward propagation should limit excessive
rainfall.

Convection should move east of the forecast area by the 09-12 UTC
timeframe. After this we are expecting dry conditions Sunday. It
will be windy, especially across the north and west. It looks
marginal at this time for a wind advisory, but considering the
potential for severe weather tonight, will let the mid shift take
another look after the 00 UTC model data arrives.

.LONG TERM...(Sunday night through Saturday)
Issued at 121 PM CDT Sat Jun 18 2016

A drier and cooler northwest flow dominates the Sunday night through
Tuesday time period, as a transitory ridge amplifies over the
northern Rockies and into North Dakota. High temperatures Monday
will be in the 70s, then 70s to lower 80s for highs Tuesday. Low
temperatures both Monday and Tuesday morning will be in the 50s.

For Tuesday night and Wednesday night, a shortwave trough working
through the pacific northwest scoots into and through the upper
ridge Tuesday night and Wednesday. In doing so, moisture advection
increases with thunderstorms initiating along and ahead a surface
low pressure and trough exiting as it slides into western and
central North Dakota late Tuesday night and through the day
Wednesday. The shortwave trough exits Wednesday night into early
Thursday morning with an associated cold front shifting from
northwest through southeast. Cold air advection Thursday with
residual showers possible in the north central and Turtle Mountains.

Thursday night into Friday, transitory ridge slips across with dry
conditions expected. Timing this far out will likely need some
adjustment, but the overall trend hereafter is a progressive pattern
with periodic chances of showers and thunderstorms Friday night and
again Saturday night.

High temperatures will remain parked in the low to mid 80s for most
of western and central ND with overnight lows in the 50s to around
60.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1151 PM CDT Sat Jun 18 2016

Numerous showers and thunderstorms will continue to develop over
northwest North Dakota early this morning and spread east. Large
hail and damaging wind gusts will be possible with some of these
storms. Elsewhere, isolated thunderstorms will be possible.
Otherwise...VFR conditions are expected. Gusty northwest winds
expected on Sunday.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...JJS
SHORT TERM...TWH
LONG TERM...KS
AVIATION...JJS
Hazardous weather outlook, Jun 18, 8:15 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT SAT JUN 18 2016

NDZ001>005-009>013-017>019-021>023-200215-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS-
915 PM CDT SAT JUN 18 2016 /815 PM MDT SAT JUN 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

TONIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY TO
THE NORTH OF HIGHWAY 200. THE MAIN THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

NDZ020-025-031>037-040>048-050-051-200215-
OLIVER-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
915 PM CDT SAT JUN 18 2016 /815 PM MDT SAT JUN 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF THE AREA TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Glasgow radar (KGGW), 211 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Divide

When
June 18, 11:05 PM CST to 11:08 PM CST
Where
Divide County, 4.94 mi NW of Alkabo
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.910, -103.960

Hail, Ward

When
June 19, 1:23 AM CST to 1:25 AM CST
Where
Ward County, 0.92 mi W of Minot
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
48.230, -101.300

Hail, Williams

When
June 19, 1:31 AM CST to 1:33 AM CST
Where
Williams County, 0.46 mi W of Williston
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
48.150, -103.630

Hail, McHenry

When
June 19, 1:45 AM CST to 1:48 AM CST
Where
McHenry County, 0.46 mi W of Granville
Measured
0.88 in hail
Reported by
Public
Coordinates
48.270, -100.840

Hail, McHenry

When
June 19, 1:55 AM CST to 1:58 AM CST
Where
McHenry County, 0.46 mi W of Denbigh
Measured
1.25 in hail
Reported by
Public
Coordinates
48.320, -100.590

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638691, 638692, 638693, 638694, 638695.